Alert archive / Nebraska / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Cheyenne, WY

February 10, 2018Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this wind chill advisory at Feb 10, 2018, 1:57 AM MST for Box Butte County, Dawes County, Nebraska. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2018, 1:57 AM MST (08:57 UTC)
Expired
Feb 10, 2018, 8:00 AM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 185 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 9.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS45 KCYS 100857
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
157 AM MST Sat Feb 10 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST THIS MORNING FOR 
DAWES AND BOX BUTTE COUNTIES IN THE NORTHERN NEBRASKA PANHANDLE...

NEZ002-003-101500-
/O.NEW.KCYS.WC.Y.0003.180210T0857Z-180210T1500Z/
Dawes-Box Butte-
Including the cities of Chadron, Chadron St Park, and Alliance
157 AM MST Sat Feb 10 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Dawes and Box Butte counties including Chadron and
  Alliance.

* WHEN...Now through 8 AM this morning.

* ADDITIONAL DETAILS...The very cold wind chills could will cause
  frostbite to exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold temperatures and the wind
will combine to create low wind chills. Frost bite and hypothermia
can occur if precautions are not taken. Make sure you wear a hat 
and gloves.

$$
1 follow-up statement
024 
WWUS45 KCYS 101448
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
748 AM MST Sat Feb 10 2018

NEZ002-003-101600-
/O.EXP.KCYS.WC.Y.0003.000000T0000Z-180210T1500Z/
Dawes-Box Butte-
Including the cities of Chadron, Chadron St Park, and Alliance
748 AM MST Sat Feb 10 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Wind chill temperatures will slowly rise this morning as
temperatures rise. The wind chill advisory will expire at 8 am.

$$

Rubin

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 10:35 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 9, 10:35 PM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Fri Feb 9 2018

.UPDATE...
Issued at 857 PM MST Fri Feb 9 2018

Snow activity has failed to remain intact across much of southeast
WY and the western NE Panhandle this evening. This is probably the
result of considerable dry air aloft north of the I-80 corridor as
indicated by GOES-16 water vapor imagery. 00z NAM guidance focuses
most of the remaining precip along/south of the CO border, so have
cancelled Winter Weather Advisories north of I80. Per coordination
with WFO LBF, will leave the I-80 corridor going for now as recent
trends in radar imagery have been indicative of new development. A
Wind Chill Advisory may need to be considered for the northern Neb
Panhandle with Chadron already reporting -15, but expect temps are
going to level off before too long w/ wind chill readings marginal
at best.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MST Fri Feb 9 2018

Tonight...Banded snowfall has produced considerably more snow across
the northern Panhandle than we have been expecting. Visible
satellite imagery and radar data showing bands of snow streaking
across the Nebraska Panhandle and developing over southeast Wyoming.
As the Canadian cold front and baroclinic band sag southward
overnight along with a shortwave trough aloft and strong winds
aloft, we expect periods of light to moderate snow to continue to
develop and spread southward across far southeast Wyoming and the
southern Nebraska panhandle. We have therefore issued a Winter
Weather Advisory for snowfall amounts of 2 to 5 inches, with cold
temperatures yielding 20 to 1 snowfall ratios. Will also see patchy
areas of fog and freezing drizzle along and east of I-25.

Saturday...The advisory may need to be extended into the morning
hours for locations along the Colorado state line as the trough
aloft slowly moves overhead, generating light snow in the morning
with lessening snow chances in the afternoon. Continued quite cold
with maximum temperatures in the teens to mid 20s with 700 mb
temperatures near -13 Celsius and plenty of cloud cover over our
southern counties.

Saturday night...Quite cold with clearing skies and light winds,
allowing temperatures to plummet into the single digits with a few
below zero readings.

Sunday...The flow aloft quickly backs to west northwest, with much
of the cold air scoured out to our east, allowing high temperatures
to rise into the 30s at most locations. Dry day with lack of low and
mid level moisture and lift.

.LONG TERM...(Sunday night through Friday)
Issued at 200 PM MST Fri Feb 9 2018

Cold temperatures are going to stay with us at least through
Tuesday before that arctic boundary gets forced back east Tuesday
night into Wednesday. Look for really cold overnight lows,
especially in the northern Nebraska Panhandle as well as Niobrara
and Goshen Counties. Looking at below zero lows for Monday night
into Tuesday morning.

A windy day Wednesday as GFS 700mb winds forecast to 60-65kts
across the Laramie Range and Albany County. Height gradients for
950/700mb Craig to Casper forecast in the mid 60 mtr range, so
high winds looking likely for the wind prone areas again Tuesday
night into Wednesday.

Arctic boundary makes yet another return to the area Thursday with
snow developing across Converse/Niobrara Counties in central
Wyoming and the northern Nebraska Panhandle.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1031 PM MST Fri Feb 9 2018

MVFR to locally IFR ceilings and/or visibilities will occur during
the overnight and early morning hours on Saturday across southeast
WY and the southern NE Panhandle. Snow shower activity will likely
persist through the night, but generally expect minimal impacts to
aviation interests. Conditions will gradually become VFR from N to
S through the TAF period.

&&

.FIRE WEATHER...
Issued at 200 PM MST Fri Feb 9 2018

No fire weather concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CLH
SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...CLH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Feb 9, 1:30 PM MST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
130 PM MST Fri Feb 9 2018

NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-102030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
130 PM MST Fri Feb 9 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Storm Warning is in effect until 6 pm for northern Sioux
and Dawes Counties in Nebraska.

A Winter Weather Advisory is in effect until 6 pm for Niobrara
County of Wyoming, and for southern Sioux and Box Butte Counties
of Nebraska.

Periods of snow, moderate at times, will continue through the
afternoon with additional accumulations of 1 to 3 inches.

A Winter Weather Advisory is in effect until 6 am Saturday for
eastern Platte, Goshen and Central and Eastern Laramie Counties of
Wyoming and also for the southern Nebraska Panhandle.

Periods of snow, moderate at times, will continue this afternoon
and overnight across far southeast Wyoming and the southern
Nebraska Panhandle, with total snowfall accumulations of 2 to 5
inches.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>106-109>117-102030-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
130 PM MST Fri Feb 9 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Periods of light snow will occur later this afternoon and mostly
overnight, with snowfall accumulations up to 3 inches.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Feb 9, 10:37 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 PM MST FRI FEB 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HEAVY SNOW       CHADRON                 42.83N 103.00W
02/09/2018  M7.5 INCH        DAWES              NE   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

HAMMER

Nearby

Wind Chill Advisories in Nebraska, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.